Thursday, 16 April 2015

Ibuprofen. Just how harmful is this ubiquitous painkiller?

Ibuprofen is a widely used painkiller. who safety record needs to be serious re-examined. It is the 'active ingredient' of many well known painkilling drug brands, many of them openly on sale, over-the-counter, and without doctor prescription. It is a NSAID (or Non-Steroidal, Anti-Inflammatory) drug.

Ibuprofen is used by the conventional medical establishment treat mild to moderate pain, in such conditions as toothache, headaches and migraine,  menstrual pain, and rheumatic conditions such as arthritis. It is supposed to to treat the swelling caused by some of these conditions, and in sprains, strains and sports injuries. It is also used to control fever, and is said to have an 'atniplatelet effect' that protects from blood clotting.

Ibuprofen is used in many well-known brand names, many of them openly on sale, without prescription. Perhaps the most well-known of these are Advil, Anadin, Brufen, Motrin, and Nurofen, 

But other names for Ibuprofen include: Actron, Adex, Arinac, Advifen, Actren, Alaxan, Alges-X, Algifor, Algoflex, Algofren, Alindrin, Alivium, Arthrofen, Artofen, Betagesic, Betaprofen, Bonifen, Bugesic, Buplex, Burana, Buprovil, Caldolor, Calprofen, Combiflan, Daisy, Dismenol, Diverin, Dolgit, Dolofort, Doloraz, Dolormin, Dolo-Spedifen, Easofen, Ebufac, Emuprofen, Espidifen, Eve, Fenbid, Fenpaed, Finalflex, Galprofen, Hedex, Herron Blue, I-profen, Ibalgin, Ibrofen, Ibugan, IBU, IBUFEN, Ibufen, Ibugel, Ibuflam, Ibugesic, Ibuhexal, Ibuleve, Ibum, Ibumax, Ibumetin, Ibumidol, Ibupain, Ibuprofene, Ibuprom, Ibuprox, IBU-ratiopharm, Ibuprosyn, Ibustar, Ibu-vivimed, Ibux, Ibuxin, Ipren, Kratalgin, Lotem, Medicol, Moment, Mypaid, Mrprodol, Narfen, Naron Ace, Neobrufen, Neofen, Norvectan, Nuprin, Nureflex, Orbifen, Panafen, Perifar, Profin, Ranfen, Rapidol, Ratiodolor, Rimafen, Salvarina, Solpaflex, Spedifen, Speedpain NANO, Spidifen, Tefin, Unafen, Upfen.

The names mean nothing. It all adds up to the confusion that the drugs industry seeks to disseminate. The less we know about what they are giving us, the more they can get away with hiding the dangerousness of their drugs from us!

The History of the Drug
Boots, the Chemist, claims responsibility for inventing Ibuprofen. They attribute the discovery to Dr Stewart Adams, who was looking for a treatment for rheumatoid arthritis, and awarded an OBE for 'services to the pharmaceitucal industry. He is reported as saying:
          "We were convinced, on the basis of all the work we had done, that Ibuprofen would be both safe and effective".

It was marketed as a prescription drug from 1969, and as an over-the-counter, non-prescription drug from 1987. At the time it was said to be 'better tolerated' than aspirin, but equally effective. Boots still describes it as "just one of the many amazing products invested by Boots experts over the years".

Despite the serious side effects Ibuprofen is now known to cause, it continues to be available, without prescription. And whilst the conventional medical establishment know about the risks, little action beyond 'warnings' have been given.

Known and suspected side-effects (DIEs)
NHS Choices describes what they call 'the common side effects' of ibuprofen' as follows:

nausea and vomiting
indigestion (dyspepsia)
abdominal pain

But NHS Choices also recognises the following, 'less common' side effects:

fluid retention (bloating)
raised blood pressure
gastritis (inflammation of the stomach)
stomach ulcers
allergic reactions – such as a rash
worsening of asthma symptoms by causing bronchospasm (narrowing of the airways)
kidney failure
   •      black stools and blood in your vomit (indicating there is bleeding in your stomach).

Yet these are just an inadeuate summary of known, and suspected side effects of Ibuprofen, as this more comprehensive list, taken from the website, demonstrates:

   •      Abdominal pain and cramps
acid or sour stomach, stomach soreness and discomfort
cloudy urine
decrease in amount of urine
decrease in urine output or decrease in urine-concentrating ability
difficulty having a bowel movement (stool)
excess air or gas in stomach or intestines
full feeling
itching skin
pain or discomfort in chest, upper stomach, or throat
pale skin
passing gas
noisy, rattling breathing
rash with flat lesions or small raised lesions on the skin
shortness of breath
swelling of face, fingers, hands, feet, lower legs, or ankles
troubled breathing at rest
troubled breathing with exertion
unusual bleeding or bruising
unusual tiredness or weakness
weight gain

Ibuprofen is also known to cause the following, many of them having a severe effect on the brain, including confusion, and on our emotions:

   • Agitation
back, leg, or stomach pains
bleeding gums
blistering, peeling, loosening of skin
blood in urine or stools
bloody, black, or tarry stools
blurred vision
burning feeling in chest or stomach
change in vision
chest pain
clay-colored stools
cough or hoarseness
dark urine
decreased urine output
difficulty breathing
difficulty swallowing
dilated neck veins
dry mouth
extreme fatigue
fast, irregular, pounding, or racing heartbeat or pulse
fever with or without chills
frequent urination
general body swelling
general feeling of tiredness or weakness
hair loss, thinning of hair
hives or welts
impaired vision
increased blood pressure
increased volume of pale, dilute urine
irregular breathing
joint or muscle pain
lab results that show problems with liver
light-colored stools
loss of appetite
lower back or side pain
muscle twitching
painful or difficult urination
pains in stomach, side, or abdomen, possibly radiating to the back
pinpoint red spots on skin
puffiness or swelling of the eyelids or around the eyes, face, lips, or tongue
red skin lesions, often with a purple center
red, irritated eyes
redness of skin
severe abdominal pain, cramping, burning
severe and continuing nausea
sore throat
sores, ulcers, or white spots in mouth or on lips
stiff neck or back
stomach upset
swollen or painful glands
tenderness in stomach area
tightness in chest
unpleasant breath odor
upper right abdominal pain
vomiting of blood
vomiting of material that looks like coffee grounds
yellow eyes and skin also outline the symptoms of Ibuprofen overdose, as it is particularly easy to overdose on this drug. They include the following:

Bluish lips or skin
difficulty sleeping
dizziness, faintness, or lightheadedness when getting up from a lying or sitting position suddenly
drowsiness to profound coma
lightheadedness or fainting
mood or other mental changes
muscle tremors
not breathing
rapid, deep breathing
slow or irregular heartbeat
stomach cramps
sudden fainting
sweating says that if any of the following side effects persist you should check with 'your health care professional':

   • Continuing ringing or buzzing or other unexplained noise in ears
hearing loss
dry eyes
feeling sad or empty
lack of appetite
loss of interest or pleasure
mental depression
quick to react or overreact
rapidly changing moods
runny nose
sleepiness or unusual drowsiness
stuffy nose
trouble concentrating
trouble sleeping
unable to sleep

Yet even this list does not do justice to the harm that Ibuprofen can cause.

A Canadian study involving pregnant women, published in the Canadian Medical Association Journal, found that those taking any kind, and even small amounts of NSAID drugs, including ibuprofen, diclogenac and naproxen, were 2.4 times more likely to have a miscarriage than those not taking the drugs.

So the drug that Dr Adams described as 'safe and effective', and for which he received an OBE, is far from safe. But it has been a marketing triumph. And the conventional medical establishment appears to be determined to protect it, regardless of the harm it is doing to us.